Lake Huron, 2019Marine Thunderstorm Wind in Lake Huron, September 13, 2019
September 13, 2019 · NWS DTX · 1 event in 1 county or zone
A severe thunderstorm near Port Sanilac moved into Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm near Port Sanilac moved into Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 13, 2:47 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Sep 13, 2:47 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
347 PM EDT Fri Sep 13 2019
.DISCUSSION...
Low pressure system situated north of Minnesota tracking northeast
towards the Hudson Bay is in the process of dragging a cold frontal
boundary east across Michigan, depicted nicely on Channel 9 water
vapor imagery and observed in theta-e progs from 850 mb to roughly
600 mb. Ongoing convection across the southern Metro region co-
located with steep lapse rates between 7 - 8 C/km and modest DCAPE
have already produced damaging wind gusts per KDTW Doppler and via
several spotter reports. Best low level-lapse rates hold across the
Metro area and will be the best area to see severe wind gusts through
the afternoon. Otherwise, Metro convection is tied to the leading
edge of a theta-e ribbon, with the cold frontal boundary currently
draped across the Tri-Cities southwest into the Grand Rapids area.
This front will move into an area of moderate MLCape between 1000 -
1500 J/kg as well as into impressive bulk shear values between 40-50
knots. CI is expected to start along the boundary between 20Z - 00Z
and will be capable of producing organized convection with the CAPE
and shear values in place. Additionally, low-level helicity values
between 100-200 m2/s2 hold across Flint northeast into the Thumb and
suggests more of a supercellular mode capable of producing a possible
isolated tornado or two. Last, PW values to 1.7 inches suggests heavy
downpours are probable with thunderstorm development, with
precipitation loading capable of producing strong to severe winds and
a localized flooding threat. Ongoing weather and convective
parameters have prompted the issuance of a severe thunderstorm watch
for nearly all of SE MI, with the exception of the Tri-Cities area.
Main threats remain to be severe wind gusts to 70 mph and an isolated
tornado. Severe hail to an inch or greater is also possible given
any mesocyclone development and with modest mid-level lapse rates
between 5.5-6 C/km, especially with ongoing convection across the
Metro area. Cold front to exit Michigan post-00Z, with a dry slot
filling in behind the boundary, bringing quiet weather albeit breezy
conditions behind the front tied to increasing caa.
Stacked low pressure system to settle northeast across the James Bay
by 12Z Saturday which will flatten out the trough axis across the
Great Lakes, bringing relatively zonal flow to the region, projected
to hold through the weekend. Return flow behind the departing low
pressure system to advect dry air across Michigan as strong mid-
level subsidence take hold. This will bring about pleasant Saturday
conditions marked by daytime highs in the low to mid-70s.
Anticyclonic flow in place should bring about plenty of sunshine as
westerly flow takes hold, gusting to 15-20 mph (isolated up to 25
mph across Tri-Cities and Thumb) during the daylight hours as
mechanical mixing ramps up. Should be able to capitalize on
efficient radiational cooling late Saturday night into early Sunday
morning with overnight lows dropping into the 50s before the next
system brings cloud cover from the west and the next chance for
precipitation.
Upper-level nose of a jet with an upper-level disturbance riding
ahead of it in conjunction with the passage of a weak warm front
will bring rain chances to the area starting Sunday morning and
afternoon. Axis of best moisture transport will set up SW to NE
across Northern Indiana into SE MI (LLJ around 25-30 knots) and will
advect a swath of PW around 1-1.25 inches by Sunday afternoon as
associated dew points climb back into the 60s. Despite the increase
in moisture, low-level cap in place between 900-850 mb will limit
precipitation for the late afternoon and evening. Latest NAM depicts
later arrival of some weak PV filaments, so will hold on to slight
PoPs for the bulk of the cwa. An amplified ridge to build over the
Plains late Monday and will settle across the Midwest/Great Lakes
through early next week, bringing a period of dry weather.
A strong wave moving into the northern California coast on Monday
will result in impressive downstream amplification of the jet stream
pattern. A strong upper ridge will build over the central CONUS with
the jet stream reaching Hudson Bay by Tuesday. A broad anticyclone
over the lower Great Lakes will form as a result of this ridging.
Quiet and pleasant weather will dominate the extended forecast
period from Monday onward. Highs in the 70s and 80s can be expected
with generally comfortable humidity levels. Better chance for higher
temps - roughly mid 80s - by Thursday as the ridge axis begins to
fold over and warmer air can make better inroads from the west. The
next chance of rain holds off until at least the late week.
&&
.MARINE...
Fresh to strong southeast wind over Lake Huron will veer to the
south and then southwest late this afternoon and evening as incoming
warm air increasingly limits wind gust potential. Significant wave
heights will exceed 6 feet along the eastern shoreline of the Thumb
north of Port Sanilac where maximum wave heights are forecast to top
out near 10 feet late today. These waves will decrease quickly this
evening as the flow veers to southwest.
The Small Craft Advisory remains in effect with highest wind gusts
expected to concentrate more through Saginaw Bay within southwest
flow this evening. Gusts approaching 25 knots will remain possible.
There also remains a chance of a few severe thunderstorms capable of
wind gusts up to 50 knots and perhaps an isolated storm with large
hail in the 3pm to 7pm window as a cold front pivots through the
region. These storms will impact the marine zones of the southern
Lake Huron basin along with Lakes St Clair and Erie.
&&
.HYDROLOGY...
A cold front will sweep across the region late this afternoon into
early this evening. This front will provide focus for scattered to
numerous showers and thunderstorms late today. Rainfall totals of
0.25 to 0.50 inches are expected with locally higher totals of one
inch or more possible in areas of more concentrated thunderstorm
activity. Flooding concerns will be limited to localized ponding of
water in low lying and poorly drained areas. Drier weather will then
return for the weekend.
&&
.PREV DISCUSSION...
Issued at 128 PM EDT Fri Sep 13 2019
AVIATION...
Morning convection and IFR cigs have largely dissipated as warm
sector mixes northward in advance of approaching front. Only MBS
will begin the forecast with some residual shra activity. Showers
and thunderstorms should re-fire in/around 20z and progress east
through the region into the early/mid evening. Adjusted window back
to the one inherited this morning (20z-23z or so) PTK southeast.
Once this convection moves east with the frontal boundary by 00z,
expect VFR conditions for the remainder of the forecast period.
For DTW...Window for thunderstorm activity looks to focus in the 20z
to 23z time frame with gusty SSW flow in advance of frontal boundary
forcing this activity veering to WSW and weakening this evening in
its wake.
DTW THRESHOLD PROBABILITIES...
* High for thunderstorms in KDTW airspace roughly 20z-23z.
* High for cigs aob 5kft late this afternoon/early evening w/
any convection.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422-
441>443.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
DISCUSSION...AM
MARINE.......DG
HYDROLOGY....DG
AVIATION.....DG
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 13, 10:35 AM EST, 5 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Detroit/Pontiac MI
1135 AM EDT Fri Sep 13 2019
MIZ047>049-053>055-060>063-068>070-075-076-082-083-140915-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1135 AM EDT Fri Sep 13 2019
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...This afternoon and Tonight
There is a slight risk for severe thunderstorms later this afternoon
into early this evening. The most likely time window for this severe
weather continues to focus between 3 and 7 PM EDT. The main threats
will be damaging wind gusts to 60 mph and large hail. The potential
also exists for isolated tornado development. Thunderstorm movement
is expected to be to the northeast at near 50 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers...Please notify your emergency manager immediately.
Spotter activation may be needed late this afternoon.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-140915-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1135 AM EDT Fri Sep 13 2019
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...This afternoon and Tonight
Small Craft Advisories remain in effect for Saginaw Bay and the
nearshore waters from Port Austin to Port Sanilac through this
evening.
There is a slight risk for severe thunderstorms later this afternoon
into early this evening. The most likely time window for this severe
weather continues to focus between 3 and 7 PM EDT. The main threats
will be wind gusts to 50 knots and large hail. The potential also
exists for isolated tornado development. Thunderstorm movement is
expected to be to the northeast at near 45 knots.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Dispatchers...Please notify your emergency manager immediately.
Spotter activation may be needed late this afternoon.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
CB/DG
In the hours before
Local storm report, Sep 13, 3:37 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
437 PM EDT FRI SEP 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG 5 W PONTIAC 42.64N 83.39W
09/13/2019 OAKLAND MI TRAINED SPOTTER
MULTIPLE 8 TO 12 INCH DIAMETER TREES DOWN AT INTERSECTION
OF CRESCENT LAKE AND ELIZABETH LAKE RDS.
&&
TFSpecial weather statement, Sep 13, 3:40 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
440 PM EDT Fri Sep 13 2019
MIZ055-132145-
Sanilac MI-
440 PM EDT Fri Sep 13 2019
...SPECIAL WEATHER STATEMENT...
At 440 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sandusky, moving northeast at 30 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
This strong thunderstorm will be near...
Deckerville and Carsonville around 455 PM EDT.
Port Sanilac around 505 PM EDT.
Forestville around 520 PM EDT.
Other locations impacted by this storm include Palms, McGregor,
Forester, Snover, Minden, Elmer, Richmondville and Watertown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southeastern Michigan.
LAT...LON 4330 8271 4341 8302 4368 8283 4368 8256
4344 8252
TIME...MOT...LOC 2040Z 228DEG 28KT 4339 8282
MannLocal storm report, Sep 13, 3:47 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
447 PM EDT FRI SEP 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM TSTM WND DMG 6 WNW MONROE 41.94N 83.49W
09/13/2019 MONROE MI PUBLIC
DAMAGE TO BARN AND TREE DOWN NEAR M-50 AND STRASBURG RD.
&&
TFLocal storm report, Sep 13, 3:50 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
450 PM EDT FRI SEP 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM MARINE TSTM WIND 5 E ESTRAL BEACH 42.00N 83.14W
09/13/2019 M72 MPH LEZ444 MI MESONET
MEASURED AT DETROIT RIVER LIGHT.
&&
TFLocal storm report, Sep 13, 3:57 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
457 PM EDT FRI SEP 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG 4 WNW WEST BLOOMFIELD 42.59N 83.45W
09/13/2019 OAKLAND MI NWS EMPLOYEE
TREE DOWN BLOCKING COMMERCE RD.
&&
TFLocal storm report, Sep 13, 4:18 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
518 PM EDT FRI SEP 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 3 WSW ANN ARBOR 42.27N 83.78W
09/13/2019 WASHTENAW MI PUBLIC
TREE DOWN AT PAULINE BLVD AND SOUTH MAPLE RD.
&&
TFMarine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi
- When
- September 13, 4:18 PM EST
- Where
- Harbor Beach to Port Sanilac Mi forecast zone, 4.94 mi NNW of Port Sanilac
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.500, -82.570
A thunderstorm which brought down numerous trees north of Port Sanilac moved into Lake Huron.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 13 to 14, 20193 deaths · 2 events
- Damaging Winds in Ohio, September 13, 2019$179,000 · 70 kt wind · 26 events
- Damaging Winds in Pennsylvania, September 13, 2019$30,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Michigan, September 13, 20191.75 in hail · 20 events
- Hail and Damaging Winds in South Carolina, September 13, 2019$40 · 1 in hail · 15 events
- Flash Flooding and Heavy Rain in Hawaii, September 13 to 16, 20199 events
- Excessive Heat and Wildfire in California, September 13 to 17, 20195 events
- Damaging Winds in Ohio, September 13, 201960 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 13, 20195 events
- Damaging Winds in New York, September 13 to 14, 2019$5,000 · 50 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, September 13, 2019$500 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Lake St. Clair, September 13, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856099.